Nicolau Syndrome after Intramuscular Injection of Non-Steroidal Anti-Inflammatory Drugs (NSAID)

  • Mehmet Dadaci Necmettin Erbakan University
  • Zeynep Altuntas Necmettin Erbakan University
  • Bilsev Ince Necmettin Erbakan University
  • Fatma Bilgen Necmettin Erbakan University
  • Osman Tufekci Private Farabi Hospital
  • Necdet Poyraz Necmettin Erbakan University
Keywords: Nicolau syndrome, intramuscular injections, subcutaneous fat tissue thickness, gluteal necrosis

Abstract

Nicolau syndrome is a rare complication of intramuscular injection that leads to local ischemic necrosis of the skin and adipose tissue. In this paper, we discuss etiologies, risk factors, and treatment options for gluteal Nicolau syndrome referring to patients treated in our hospital. Our study includes 17 women who visited our clinic with symptoms of gluteal necrosis secondary to intramuscular injection. The following variables were taken into account: injection site, drug administered, frequency of injections, the person who administered the injections, needle size, and needle tip color. Magnetic resonance images obtained in the aftermath of intramuscular injection application were carefully analyzed for presence of necrosis, cyst formation and the thickness of the gluteal fat tissue layer. Drugs that had been received in intramuscular injection were exclusively non-steroidal anti-inflammatory drugs. Mean patient BMI was 41.8 (all patients were considered as obese), and mean gluteal fat thickness was 54 mm. Standard length of needles (3.8 cm) had been used in procedures. The wounds were treated with primary closure in 11 patients and with local flap therapy in 6 patients. The observed necrosis was a consequence of misplaced gluteal injection, where drugs were injected into the adipose tissue instead of the muscle due to the extreme thickness of the fat layer, on one hand, and the inappropriate length of standard needles, on the other hand. Intramuscular injection should be avoided in obese patients whenever possible: if it is necessary, proper injection technique should be used.

Downloads

Download data is not yet available.

Author Biographies

Mehmet Dadaci, Necmettin Erbakan University
Department of Plastic Reconstructive and Aestetic Surgery
Zeynep Altuntas, Necmettin Erbakan University
Department of Plastic Reconstructive and Aestetic Surgery
Bilsev Ince, Necmettin Erbakan University
Department of Plastic Reconstructive and Aestetic Surgery
Fatma Bilgen, Necmettin Erbakan University
Department of Plastic Reconstructive and Aestetic Surgery
Osman Tufekci, Private Farabi Hospital
Physical Medicine and Rehabilitation
Necdet Poyraz, Necmettin Erbakan University
Department of Radiodiagnostic

References

Woo E, Chan YW, Kwong YL, Yu YL, Huang CY. A dangerous gluteal injection. J Hong Kong Medical Association. 1986;38:75-6.

Faucher L, Marcoux D. What syndrome is this? Nicolau syndrome. Pediatr Dermatol. 1995;12:187-90. http://dx.doi.org/10.1111/j.1525-1470.1995.tb00151.x

Kohler LD, Schwedler S, Worret WI. Embolia cutis medicamentosa. Int J Dermatol. 1997;36:197. http://dx.doi.org/10.1046/j.1365-4362.1997.00233.x

Greenblatt D, Divoll-Allen M. Intramuscular injection-site complications. JAMA. 1978;239:542-4. http://dx.doi.org/10.1001/jama.1978.03290060044011

Muller-Vahl H. Adverse reaction after intramuscular injections. Lancet. 1983;1:1050. http://dx.doi.org/10.1016/S0140-6736(83)92679-X

Lie C, Leung F, Chow SP. Nicolau syndrome following intramuscular diclofenac administration: a case report. J Orthop Surg. 2006;14:104-7.

Mayrink M, Mendonça AC, da Costa PR. Soft-tissue sarcoma arising from a tissue necrosis caused by an intramuscular injection of diclofenac. Plast Reconstr Surg. 2003;112:1970-1. http://dx.doi.org/10.1097/01.PRS.0000089290.92476.24

Lee DP, Bae GY, Lee MW, Choi JH, Moon KC, Koh JK. Nicolau syndrome caused by Piroxicam. Int J Dermatol. 2005;44:1069-70. http://dx.doi.org/10.1111/j.1365-4632.2004.02534.x

McGee AM, Davison PM. Skin necrosis following injection of non-steroidal antiinflammatory drug. Br J Anaesth. 2002;88:139-40. http://dx.doi.org/10.1093/bja/88.1.139

De Sousa R, Dang A, Rataboli PV. Nicolau syndrome following intramuscular benzathine penicilin. J Postgrad Med. 2008;54:332-4. http://dx.doi.org/10.4103/0022-3859.43523

Hay J. Complications at site of injection of depot neuroleptics. BMJ. 1995;311:421. http://dx.doi.org/10.1136/bmj.311.7002.421

Nagore E, Torrelo A, Gonzalez-Mediero I, Zambrano A. Livedoid skin necrosis (Nicolau syndrome) due to triple vaccine (DTP) injection. Br J Dermatol 1997;137:1030–1. http://dx.doi.org/10.1111/j.1365-2133.1997.tb01585.x

Corazza M, Capozzi O, Virgilit A. Five cases of livedo-like dermatitis (Nicolau's syndrome) due to bismuth salts and various other non-steroidal anti-inflammatory drugs. J Eur Acad Dermatol Venereol. 2001;15:585-8. http://dx.doi.org/10.1046/j.1468-3083.2001.00320.x

Kim SK, Kim TH, Lee KC. Nicolau Syndrome after intramuscular injection: 3 Cases. Arch Plast Surg. 2012;39:249-52. http://dx.doi.org/10.5999/aps.2012.39.3.249

Nisbet AC. Intramuscular gluteal injections in the increasingly obese population: retrospective study. BMJ. 2006;18:637-8. http://dx.doi.org/10.1136/bmj.38706.742731.47

Filinte GT, Akan M, Filinte D, Gonullu ME, Akoz T. Gluteal Enjeksiyonlar düşündüğümüz kadar masum mu? Olgu Sunumu. J Kartal Tıp Dergisi. 2010;21: 89-3.

McIvor A, Paluzzi M, Meguid MM. Intramuscular injection abscess-past lessons relearned. N Engl J Med. 1991;324:1897-8. http://dx.doi.org/10.1056/NEJM199106273242618

Nicolau Syndrome after Intramuscular Injection of Non-Steroidal Anti-Inflammatory Drugs (NSAID)
Published
2015-01-08
How to Cite
1.
Dadaci M, Altuntas Z, Ince B, Bilgen F, Tufekci O, Poyraz N. Nicolau Syndrome after Intramuscular Injection of Non-Steroidal Anti-Inflammatory Drugs (NSAID). Bosn J of Basic Med Sci [Internet]. 2015Jan.8 [cited 2020Oct.29];15(1):57-0. Available from: http://www.bjbms.org/ojs/index.php/bjbms/article/view/190
Section
Translational and Clinical Research